Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 12, 2016Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 12, 2016, 4:10 AM CDT for Redwood County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 4:10 AM CDT (09:10 UTC)
Expired
Aug 12, 2016, 4:30 AM CDT
In force
20 min
Issued by
NWS Twin Cities, MN

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS83 KMPX 120910
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 AM CDT FRI AUG 12 2016
 
MNZ064-065-073-120930-
RENVILLE-REDWOOD-YELLOW MEDICINE-
410 AM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

RENVILLE...REDWOOD...YELLOW MEDICINE...

AT 407 AM CDT...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WITH
THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED FROM NEAR BELVIEW
TO REDWOOD FALLS.  THE STORMS WERE MOVING SLOWLY TO THE EAST OR WERE
NEARLY STATIONARY.  

THE STORMS HAVE BEEN PRODUCING RAINFALL RATES OF 2 INCHES AN HOUR
ALONG WITH WIND GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
REDWOOD FALLS...MORGAN...WABASSO...FRANKLIN...WOOD LAKE...MORTON...
ECHO...BELVIEW...VESTA...MILROY...LUCAN AND CLEMENTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4472 9485 4449 9486 4449 9487 4428 9486
      4428 9502 4429 9505 4427 9512 4426 9558
      4472 9559
TIME...MOT...LOC 0907Z 180DEG 0KT 4457 9514 
$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:54 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 12, 3:54 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT FRI AUG 12 2016

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Fri Aug 12 2016

Water vapor imagery showing a short wave lifting slowly northeast
over western MN this morning.  Appears to be a weak vort/MCV
associated with precipitation shield over west central MN. Some
cyclonic rotation noted. Otherwise...some brief wind gusts and high
precipitation rates associated with stronger convection. Rates from
dual pol rose to around 3 inches an hour.  Areal coverage of the
higher rates remains rather localized at the moment. Will have to
monitor trends as activity drifts lowly east during the morning.
Latest rapid refresh model indicates activity will continue to move
east through the morning...perhaps affecting at least the west metro
before noon.  Thunder threat will remain with activity as models
indicate modest instability developing along weak front/inverted
trough moving through the area today.

We should see a diurnal trend to the convection...with it ending
early evening. Some clearing expected and we may see some fog develop
in areas to the east nearer the boundary.

.LONG TERM...(Saturday through Thursday)
Issued at 359 AM CDT Fri Aug 12 2016

We may sneak out a couple of dry days, but overall the long term
forecast period remains active.

Saturday could prove to be less glorious than previously
anticipated...at least for a few folks...with models now
indicating more of a baggy trough in place with a shortwave in the
base of the northwest Ontario trough projected to move overhead.
Convergence along this boundary is quite weak, although the impulse
may supply just enough lift to generate isolated showers/thunderstorms
especially given dewpoints will still be in the low/mid 60s ahead
of the boundary. Nothing severe is expected, but a few unlucky
folks could experience a brief shower.

The area of surface high pressure shifts east for next week,
which results in a return to low level southerly flow. The main
windows for showers and thunderstorms look to be Monday night and
Tuesday, and again Thursday night and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1053 PM CDT Thu Aug 11 2016

IR satellite shows that the 00z thinking of dense convective
debris keeping the fog/stratus in check tonight will hold, so made
few changes to the TAF tonight. Any IFR or lower conditions will
be confined to I-90, where it is currently raining. Cluster of
storms at 11pm out in eastern SD may look like they will cause
some trouble for RWF at the very least, but there is little LLJ
support for this and RAP instability forecast shows instability
plume they are currently residing in does not work east through
the night, so see no reason why HRRR/HopWRF trends are bad with
this activity barely even making into sw MN. For tomorrow
afternoon, the NAM continues to show a plume of elevated
instability developing by the afternoon from New Ulm up to St.
Cloud, where scattered thunderstorms are still expected to
develop, which may impact STC/MSP/RNH into the evening.

KMSP...Gaining confidence in the dense convective debris trumping
the low level moisture, with mainly VFR conditions prevailing
through the period. Will have very little pressure gradient
through the day Friday, so we will probably not see much in the
way of winds the next 30 hours. The prob30 for tsra Friday
afternoon may be a bit overkill, but the NAM continues to show
2k-3k j/kg of CAPE developing along the front tomorrow afternoon
over the Twin Cities metro, so still favor the idea of some
scattered tsra for the afternoon.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
Mon...VFR. Wind NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Aug 12, 1:32 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
132 AM CDT FRI AUG 12 2016

MNZ047-048-054>058-064>067-073>077-082>085-091>093-130645-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
132 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM WEST CENTRAL INTO SOUTH CENTRAL
MINNESOTA OVERNIGHT. HEAVY RAINFALL AND THE POTENTIAL FOR
FLOODING REMAINS THE PRIMARY THREAT...WITH THE SECONDARY THREAT
BEING WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-049>053-059>063-068>070-078-WIZ014>016-023>028-130645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
132 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 12:18 AM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT FRI AUG 12 2016

MNZ054-056-064-120615-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
1218 AM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...

AT 1215 AM CDT...AN ARE OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN
WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED NEAR
CANBY...ST LEO AND NEAR MONTEVIDEO. THEY WERE MOVING VERY SLOWLY OR
NEARLY STATIONARY.

RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WITH THE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...PROVIDENCE...SPRING CREEK...
HAZEL RUN AND SPELLMAN LAKE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4502 9551 4463 9561 4463 9632 4464 9641
      4491 9644
TIME...MOT...LOC 0515Z 180DEG 0KT 4474 9599

DWE
Special weather statement, Aug 12, 1:23 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 AM CDT FRI AUG 12 2016

MNZ054-056-064-120745-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
123 AM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...

AT 120 AM CDT...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WITH
THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED NEAR CANBY AND
DAWSON. THE STORMS WERE MOVING SLOWLY...OR WERE NEARLY STATIONARY.

RADAR ESTIMATED RAINFALL RATES OF NEARLY 2 INCHES AN HOUR
IS ASSOCIATED WITH THE ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CANBY...MADISON...DAWSON...CLARKFIELD...
WATSON...PORTER...BOYD...MARIETTA...CERRO GORDO AND PROVIDENCE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4512 9644 4512 9602 4499 9569 4481 9553
      4463 9579 4463 9645
TIME...MOT...LOC 0620Z 180DEG 0KT 4479 9622

DWE
Special weather statement, Aug 12, 4:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 AM CDT FRI AUG 12 2016

MNZ064-065-073-120930-
RENVILLE-REDWOOD-YELLOW MEDICINE-
410 AM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

RENVILLE...REDWOOD...YELLOW MEDICINE...

AT 407 AM CDT...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WITH
THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED FROM NEAR BELVIEW
TO REDWOOD FALLS.  THE STORMS WERE MOVING SLOWLY TO THE EAST OR WERE
NEARLY STATIONARY.

THE STORMS HAVE BEEN PRODUCING RAINFALL RATES OF 2 INCHES AN HOUR
ALONG WITH WIND GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
REDWOOD FALLS...MORGAN...WABASSO...FRANKLIN...WOOD LAKE...MORTON...
ECHO...BELVIEW...VESTA...MILROY...LUCAN AND CLEMENTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4472 9485 4449 9486 4449 9487 4428 9486
      4428 9502 4429 9505 4427 9512 4426 9558
      4472 9559
TIME...MOT...LOC 0907Z 180DEG 0KT 4457 9514

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:18 AM CDTSpecial Weather StatementMPXYellow Medicine57 min
Aug 12, 1:23 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine82 min
Aug 12, 4:12 AM CDTSpecial Weather StatementMPXRedwood108 min
Aug 12, 3:44 PM CDTSpecial Weather StatementMPXWaseca76 min
Aug 12, 3:59 PM CDTFlash Flood WarningMPXLe Sueur, Rice, Waseca4 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.